Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 9, NWS Great Falls, MT

February 17, 2011

NWS Great Falls, MT issued this winter storm warning at Feb 17, 2011, 7:55 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 7:55 AM MST (14:55 UTC)
Expired
Feb 17, 2011, 12:41 PM MST
In force
5 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WWUS45 KTFX 171455
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 AM MST THU FEB 17 2011

MTZ055-172300-
/O.UPG.KTFX.WW.Y.0019.000000T0000Z-110218T0000Z/
/O.NEW.KTFX.WS.W.0009.110217T1455Z-110218T0000Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
755 AM MST THU FEB 17 2011

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST
THIS AFTERNOON.

* TIMING AND MAIN IMPACT: SNOW...HEAVY AT TIMES...WILL CONTINUE TO
  AFFECT THE MOUNTAIN LOCATIONS IN GALLATIN COUNTY THROUGH THIS
  AFTERNOON.

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS TODAY OF 1 TO
  3 INCHES ARE EXPECTED IN THE VALLEYS...WITH 4 TO 7 INCHES
  POSSIBLE IN THE MOUNTAINS.

* LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...BOZEMAN...
  BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ012-013-050-051-053-054-172300-
/O.CON.KTFX.WW.Y.0019.000000T0000Z-110218T0000Z/
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS...
KINGS HILL PASS...BIG SANDY...FORT BENTON...STANFORD...
JUDITH GAP...LEWISTOWN...LEWISTOWN DIVIDE...TOWNSEND...
WHITE SULPHUR SPRINGS
755 AM MST THU FEB 17 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: PERIODS OF LIGHT SNOW WILL CONTINUE INTO
  THE AFTERNOON HOURS OVER CENTRAL MONTANA. 

* SNOW ACCUMULATIONS: ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES
  ARE POSSIBLE BY THIS AFTERNOON IN THE GREAT
  FALLS...TOWNSEND...STANFORD AND LEWISTOWN AREAS.

* ROAD IMPACTS: EXPECT UNTREATED ROADWAYS TO BE SNOW AND ICE
  COVERED. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR
  DESTINATIONS.

* SOME ADDITIONAL LOCATIONS AFFECTED INCLUDE: WHITE SULPHUR
  SPRINGS...KINGS HILL PASS AND FORT BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
2 follow-up statements
785 
WWUS45 KTFX 171752
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1052 AM MST THU FEB 17 2011

MTZ055-180000-
/O.CON.KTFX.WS.W.0009.000000T0000Z-110218T0000Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
1052 AM MST THU FEB 17 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: SCATTERED SNOW SHOWERS WILL AFFECT THE
  REGION THROUGH THE AFTERNOON HOURS.

* SNOW ACCUMULATIONS: A BAND OF LIGHT SNOW WILL MOVE THROUGH THE
  REGION LATE THIS MORNING AND THROUGH THE AFTERNOON HOURS. EXPECT
  NEW SNOW ACCUMULATIONS OF 1 TO 2 INCHES. 

* LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...BOZEMAN...
  BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ012-013-050-051-053-054-180000-
/O.CON.KTFX.WW.Y.0019.000000T0000Z-110218T0000Z/
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS...
KINGS HILL PASS...BIG SANDY...FORT BENTON...STANFORD...
JUDITH GAP...LEWISTOWN...LEWISTOWN DIVIDE...TOWNSEND...
WHITE SULPHUR SPRINGS
1052 AM MST THU FEB 17 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: AN AREA OF LIGHT SNOW WILL MOVE THROUGH
  CENTRAL MONTANA DURING THE AFTERNOON HOURS.

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2
  INCHES ARE POSSIBLE THIS AFTERNOON AS THIS AREA OF LIGHT SNOW
  MOVES THROUGH.

* ROAD IMPACTS: EXPECT UNTREATED ROADWAYS TO BE SNOW AND ICE 
  COVERED. MOTORISTS SHOULD ALLOW EXTRA TIME TO REACH THEIR 
  DESTINATIONS.

* SOME LOCATIONS AFFECTED INCLUDE: WHITE SULPHUR SPRINGS...KINGS
  HILL PASS...FORT BENTON...GREAT FALLS AND STANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
309 
WWUS45 KTFX 171941
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1241 PM MST THU FEB 17 2011

MTZ055-172045-
/O.CAN.KTFX.WS.W.0009.000000T0000Z-110218T0000Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS...BOZEMAN...
BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE
1241 PM MST THU FEB 17 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

HEAVY SNOW IS NO LONGER EXPECTED IN GALLATIN COUNTY. A LIGHT SNOW
SHOWER IS STILL POSSIBLE THIS AFTERNOON...BUT ANY NEW SNOW
ACCUMULATIONS WILL BE LESS THAN ONE INCH.

$$

MTZ012-013-050-051-053-054-172045-
/O.CAN.KTFX.WW.Y.0019.000000T0000Z-110218T0000Z/
CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS...
KINGS HILL PASS...BIG SANDY...FORT BENTON...STANFORD...
JUDITH GAP...LEWISTOWN...LEWISTOWN DIVIDE...TOWNSEND...
WHITE SULPHUR SPRINGS
1241 PM MST THU FEB 17 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

WIDESPREAD SNOW HAS DIMINISHED OVER CENTRAL MONTANA. HOWEVER...AN
SCATTERED SNOW SHOWER IS STILL POSSIBLE THROUGH THE AFTERNOON
HOURS...BUT ANY NEW SNOW ACCUMULATIONS WILL BE LESS THAN ONE INCH.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 17, 4:52 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 17, 4:52 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MST THU FEB 17 2011

UPDATED AVIATION

.DISCUSSION...

TODAY THROUGH SATURDAY...NUMEROUS WEAK DISTURBANCES WILL CONTINUE
TO MOVE THROUGH THE SOUTHWEST FLOW ALOFT AND LIGHT SNOW ACROSS
PORTIONS OF CENTRAL AND SOUTHWESTERN MONTANA WILL CONTINUE. A
WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 5PM TODAY. AN
UPPER LEVEL TROF ASSOCIATED WITH THE OVERNIGHT PRECIPITATION WILL
MOVE EAST OF THE ZONES TODAY BUT UNSETTLED CONDITIONS WILL REMAIN
AS A SECOND TROF DIGS SOUTH ALONG THE WEST COAST. AT LOWER
LEVELS...HIGH SURFACE PRESSURE REMAINS TO THE NORTH WITH
NORTHWEST SURFACE FLOW OVER THE NORTHEAST ZONES THROUGH
TODAY...BUT ELSEWHERE FLOW WILL SWITCH TO THE WEST ACROSS NORTH
CENTRAL MONTANA. WEAK DISTURBANCES WILL CONTINUE TO MOVE THROUGH
THE FLOW ALOFT AHEAD OF THE SECOND TROF THROUGH FRIDAY AND WILL
KEEP THE HIGH PRESSURE RIDGE BETWEEN THE SYSTEMS FLAT AND WEAK.
THE WEAK RIDGE WILL BEGIN TO BREAK DOWN FRIDAY AS THE LOW PRESSURE
TROF APPROACHES. THIS TROF WILL STRETCH ACROSS ALBERTA TO OFF THE
COAST OF CALIFORNIA BUT IT WILL BE SPLIT WITH MOST OF THE MOISTURE
MOVING UP FROM THE SOUTHWEST. A COLD FRONT WILL BRING
MOIST...NORTHEAST FLOW ACROSS THE NORTH CENTRAL ZONES AGAIN EARLY
FRIDAY. THIS FLOW WILL NOT BE PARTICULARLY STRONG BUT...COMBINED
WITH THE UNSETTLED SOUTHWEST FLOW ALOFT...SHOULD BRING SOME LIGHT
SNOW ACROSS THE REGION. THIS FLOW WEAKENS FRIDAY EVENING BUT LIGHT
SNOW ASSOCIATED WITH THE SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH SATURDAY. TEMPS WILL REMAIN BELOW NORMALS THROUGH THE
PERIOD...SEVERAL DEGREES BELOW NORMALS TODAY AND MUCH BELOW NORMALS
BEHIND THE COLD FRONT FRIDAY AND SATURDAY. ZELZER

SATURDAY NIGHT THROUGH THURSDAY...MEDIUM-RANGE MODELS SHOW
DEVELOPMENT OF A CUT-OFF LOW OVER THE GREAT BASIN REGION WHICH WOULD
ENHANCE PRECIPITATION OVER FAR SOUTHWEST MONTANA. THUS...INCREASED
POPS WHILE THE REMAINDER OF NORTH-CENTRAL AND CENTRAL MONTANA STAY
DRIER. RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA SUNDAY NIGHT WITH
CONTINUED DRY CONDITIONS WITH EXCEPTION OF SLIGHT CHANCE POPS IN THE
MOUNTAINS. WEST-SOUTHWESTERLY FLOW WILL KEEP MAINLY DRY CONDITIONS
THROUGH THE EARLY PART OF THE WEEK WITH TEMPERATURES RETURNING NEAR
TO SLIGHTLY BELOW SEASONAL AVERAGES THROUGH TUESDAY. LONG-RANGE
MODELS IN MUCH BETTER AGREEMENT REGARDING NEXT TROUGH OF LOW
PRESSURE EXPECTED FOR THE MIDDLE TO END OF NEXT WEEK. THIS TROUGH
SHOULD BRING PRECIPITATION AND MUCH COLDER TEMPERATURES...SO TRENDED
POPS INTO SLIGHT CHANCE TO CHANCE CATEGORY AND TEMPERATURES WELL
BELOW SEASONAL AVERAGES. MLS

&&

.AVIATION...
UPDATED 1200Z
LIGHT SNOW AND MVFR/IFR CONDITIONS WILL CONTINUE FOR KGTF AND
KLWT...HOWEVER SNOW WILL GRADUALLY TAPER FROM WEST TO EAST THROUGH
MIDDAY. IFR AND OCCASIONAL LIFR CONDITIONS AT KCTB AND KHVR ARE DUE
TO LOW CLOUDS AND FOG WHICH WILL LIKELY PERSIST THROUGH THIS
AFTERNOON BEFORE CONDITIONS IMPROVE. EVEN THOUGH THE MAIN AREA OF
PRECIPITATION IS MOVING EASTWARD...WAVES OF ENERGY WILL CONTINUE TO
PRODUCE OFF AND ON LIGHT TO MODERATE SNOWFALL AND REDUCE CEILINGS
AND VISIBILITIES. OVERALL...CONDITIONS WILL IMPROVE THIS AFTERNOON
TO VFR...HOWEVER WITHIN AREAS OF SNOW CONDITIONS WILL LOWER TO IFR
CATEGORY. WINDS WILL GENERALLY BE LIGHT AND VARIABLE. MOUNTAINS WILL
ALSO REMAIN OBSCURED THROUGH THE PERIOD. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  -1  10  -4 /  40  10  30  10
CTB  17 -12   3 -11 /  40  20  40  10
HLN  37  17  27  10 /  30  20  30  20
BZN  35  16  34  15 /  50  30  40  20
WEY  23   7  27  11 /  70  50  60  50
DLN  31  16  32  18 /  50  30  30  20
HVR  10  -9   3 -11 /  30  20  30  10
LWT  31   4  19   3 /  70  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
BROADWATER...CASCADE...CHOUTEAU...FERGUS...GALLATIN...JUDITH
BASIN...MEAGHER.

SMALL STREAM FLOOD ADVISORY UNTIL 1130 AM MST THURSDAY FOR JUDITH
BASIN AND FERGUS COUNTIES.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 17, 4:17 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 AM MST THU FEB 17 2011

MTZ008>011-014-015-044>049-052-181130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JEFFERSON-
417 AM MST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-013-053>055-181130-
CASCADE-CHOUTEAU-BROADWATER-MEAGHER-GALLATIN-
417 AM MST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5PM TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ050-051-181130-
JUDITH BASIN-FERGUS-
417 AM MST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5PM TODAY.

SMALL STREAM FLOOD ADVISORY FOR MELTING SNOW IN FERGUS AND JUDITH
BASIN COUNTIES IS IN EFFECT THROUGH THIS MORNING. SOME AREAS THAT ARE
BEING AFFECTED INCLUDE LOCATIONS AROUND THE TOWN OF MOCCASIN...AND
ALONG ROSS FORK CREEK. MINOR FLOODING ON ADDITIONAL SMALL STREAMS
AND CREEKS...SUCH AS THE JUDITH RIVER AND BEAVER CREEK ARE ALSO
POSSIBLE THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.